Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 10, 2018, 9:40 PM MST for Gila County, Maricopa County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 9:40 PM MST (04:40 UTC)
- Expired
- Aug 10, 2018, 10:15 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WUUS55 KPSR 110440
SVRPSR
AZC007-013-110515-
/O.NEW.KPSR.SV.W.0053.180811T0440Z-180811T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
940 PM MST FRI AUG 10 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
* Until 1015 PM MST.
* At 940 PM MST, a severe thunderstorm was located near Tonto Basin,
or 12 miles east of Sunflower, moving southwest at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Round Valley, Ballantine Trailhead, Sugarloaf Mountain, Sunflower,
Saguaro Lake, Canyon Lake, Punkin Center, Tonto Basin, Four Peaks
and Tortilla Flat.
* This includes the following highways...
AZ Route 87 between mile markers 197 and 229.
AZ Route 188 between mile markers 251 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 11139 3391 11128 3380 11116 3348 11142
3368 11169 3398 11142
TIME...MOT...LOC 0440Z 036DEG 35KT 3387 11125
HAIL...1.00IN
WIND...60MPH
$$
AD1 follow-up statement
517
WWUS55 KPSR 110446
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
946 PM MST FRI AUG 10 2018
AZC007-013-110515-
/O.CON.KPSR.SV.W.0053.000000T0000Z-180811T0515Z/
Gila AZ-Maricopa AZ-
946 PM MST FRI AUG 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MST
FOR GILA AND MARICOPA COUNTIES...
At 946 PM MST, a severe thunderstorm was located over Tonto Basin, or
10 miles east of Sunflower, moving southwest at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Round Valley, Ballantine Trailhead, Sugarloaf Mountain, Sunflower,
Saguaro Lake, Canyon Lake, Punkin Center, Tonto Basin, Four Peaks and
Tortilla Flat.
This includes the following highways...
AZ Route 87 between mile markers 197 and 229.
AZ Route 188 between mile markers 251 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 11139 3391 11128 3380 11116 3348 11142
3368 11169 3398 11142
TIME...MOT...LOC 0446Z 036DEG 35KT 3382 11129
HAIL...1.00IN
WIND...60MPH
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:55 PM MST, 45 minutes earlier.
Area forecast discussion, Aug 10, 8:55 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
855 PM MST Fri Aug 10 2018
.UPDATE...
Updated DISCUSSION and AVIATION sections.
&&
.SYNOPSIS...
Favorable northeasterly flow aloft along with sufficient
moisture will keep an active monsoon pattern in place through
the weekend. Thunderstorms that develop will have the potential to
approach severe limits, with strong winds, frequent lightning,
areas of blowing dust, and locally heavy rain possible. The
increase in moisture will also help keep temperatures below normal
through the weekend.
&&
.DISCUSSION...
So far, this evening has been much quieter than last evening -
despite strong northeasterly steering flow. Activity over the
higher terrain (especially Rim and southern Yavapai County) has
been more isolated. The 00Z PSR sounding shows a cap at about 760
mb with considerable associated CIN. The MLCAPE values not overly
impressive either at around 450 J/kg. However, Gila County has
just recently become quite a bit more active - likely in
associated with a disturbance aloft. With strong storms moving
toward the lower terrain of south-central AZ (including metro
Phoenix) and good temp/dew point spreads, there is good potential
for very strong winds to affect a large area. The key question is
whether or not the outflow will be strong enough to overcome the
CIN. In recent days, we've seen high CIN values be overcome so
have not given up on storms moving across the valley floors.
As for model data, the HRRR has been trending down on it's
activity the 02Z has now dropped the late night activity for Gila
and Maricopa Counties. However, it has been handling current
activity poorly. For instance, it hasn't been depicting the
northern Yavapai storms nor the Gila County storms (as of this
writing). Meanwhile, the NAM Nest which has handled early evening
activity better, brings strong storms right through Gila,
Maricopa, and Pinal Counties. With fast storm movement, we may
not see much in the way of true flash flooding - but could still
see nuisance flooding. Will not cancel the Flash Flood Watch
yet, but may need to pare back some areas.
&&
.PREVIOUS DISCUSSION...Issued 213 pm....
Latest water vapor imagery depicts an elongated trough in TX
extending back westward into Arizona. Further north, an
anticyclone predominates across the Great Basin. Between these two
systems, a much stronger than normal northeasterly steering flow
persists across the Desert Southwest.
Still expecting tonight to be relatively active across the forecast
area, with the aforementioned northeasterly flow and well-below
normal temperatures in the mid-levels. Latest ACARS soundings
out of KPHX still show that temperatures have barely warmed from
this morning and are as cold as -8C to -9C at 500 mb. Looking
upstream, latest water vapor imagery shows some reflection of
increased drying associated with vorticity near the Four Corners.
This will likely provide extra ascent to cells forming along the
Mogollon Rim later this afternoon and this evening.
Forecast is weighted heavily towards the HREF, which indicates that
activity will be most concentrated across south-central Arizona. NAM
Nest initialized last night's activity well and also suggests
activity will move through the Phoenix area tonight. Successive runs
of the HRRR also continue to point to a complex of storms dropping
rapidly out of the higher terrain and into the Phoenix area perhaps
as late as midnight. Given its past success this summer, this seems
reasonable and above average PoPs were retained for tonight.
PWATS are not exceptional, though still sufficient to produce storms
with heavy rain. The most vulnerable areas for flash flooding are
across eastern Maricopa County, where the highest rain totals have
been observed the past few days. However, there is a discernible
threat further south and west, given the stronger than normal
steering flow and a Flash Flood Watch has been issued as far west as
La Paz County.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL...
Storms over Gila County will push outflow into metro Phoenix. The
TAF site most likely to see a strong wind shift (and reduced
visibilities from this outflow) is KIWA. Expect at least isolated
storms to move across the Valley floor behind the outflows
(generally from east to west). Have held off for now on TSRA in
the TAFs but that could very well change. Any storms that form
will be able to reinforce the pre-existing outflow winds in terms
of strength/speed but will make for more erratic directions. They
would also produce brief very heavy rain.
Southeast California/Southwest Arizona including KIPL and KBLH:
Storm activity near and west of the Lower Colorado River Valley
looks unlikely. However, storms from south-central Arizona may
reach portions of La Paz and Yuma County (after midnight). More
likely will be outflow from distant storms. At this time, the TAFs
do not reflect outflow related wind shifts but that is subject to
change.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday: Monsoon moisture and precipitation
chances are forecast to decrease early next week. During
this period, storms will mainly be relegated to the higher
terrain with only a remote chance in the lower elevations.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon breezes. A better chance of storms may return
late next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 2 AM MST Saturday for AZZ531-533-534-
536>544-546-548>551.
Flash Flood Watch until 11 PM MST this evening for AZZ545-547-
552-556>558-560>563.
CA...None.
&&
DISCUSSION...AJ
PREVIOUS DISCUSSION...Hirsch/Hernandez
AVIATION...AJ
FIRE WEATHER...Hirsch/WilsonIn the hours before
Special weather statement, Aug 10, 8:13 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
813 PM MST FRI AUG 10 2018
AZZ547-552-556>558-562-563-110400-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
813 PM MST FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 900 PM MST...
At 813 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Tonto National Monument, or 9 miles east of Roosevelt,
moving southwest at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Roosevelt, Roosevelt Dam, Apache Lake and Tonto National Monument.
This includes AZ Route 188 between mile markers 226 and 247.
LAT...LON 3365 11092 3364 11092 3365 11088 3358 11084
3333 11117 3367 11138 3374 11097
TIME...MOT...LOC 0313Z 063DEG 16KT 3363 11097
ADSpecial weather statement, Aug 10, 9:00 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
900 PM MST FRI AUG 10 2018
AZZ541-547-549-552-556>558-563-110445-
Fountain Hills/East Mesa AZ-Southeast Gila County AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Cave Creek/New River AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
900 PM MST FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 945 PM MST...
At 900 PM MST, Doppler radar was tracking a strong thunderstorm near
Roosevelt Dam, or 7 miles northwest of Roosevelt, moving southwest at
20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Round Valley, Sugarloaf Mountain, Ballantine Trailhead, Sunflower,
Roosevelt, Punkin Center, Roosevelt Dam, Saguaro Lake, Canyon Lake,
Tonto Basin, Tonto National Monument, Four Peaks, Apache Lake, Rio
Verde and Tortilla Flat.
This includes the following highways...
AZ Route 87 between mile markers 197 and 222.
AZ Route 188 between mile markers 231 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3364 11092 3368 11086 3367 11085 3331 11126
3373 11175 3396 11138
TIME...MOT...LOC 0400Z 040DEG 16KT 3375 11122
ADSpecial weather statement, Aug 10, 9:14 PM MST, 26 minutes before
Special Weather Statement National Weather Service Phoenix AZ 914 PM MST FRI AUG 10 2018 AZZ547>549-551>553-555-558-110500- Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ- Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ- 914 PM MST FRI AUG 10 2018 ...SPECIAL WEATHER STATEMENT... At 914 PM MST, Doppler radar was tracking a strong thunderstorm over Apache Junction, moving southwest at 25 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Mesa, Gilbert, Apache Junction, East Mesa, Queen Creek, Mesa Riverview Mall, Gold Camp, Falcon Field Airport, Downtown Mesa, Lost Dutchman State Park, Usery Mountain Park, Superstition Springs Mall, San Tan Village Mall, San Tan Valley, Freestone Park, Superstition Mountains, Kings Ranch, Phoenix Mesa Gateway Airport and Higley. This includes the following highways... US Highway 60 between mile markers 181 and 207. AZ Route 87 between mile markers 173 and 176. AZ Route 202 between mile markers 11 and 12, between mile markers 16 and 17, and between mile markers 19 and 41. LAT...LON 3358 11148 3338 11132 3311 11156 3344 11188 TIME...MOT...LOC 0414Z 056DEG 21KT 3344 11154 AD
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:13 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Aug 10, 8:25 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 35 min |
| Aug 10, 9:00 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Aug 10, 9:11 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 94 min |
| Aug 10, 9:14 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Aug 10, 9:59 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Aug 10, 10:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 10, 10:08 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 37 min |
| Aug 10, 10:15 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 10:26 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 10, 10:35 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 3 hr |
| Aug 10, 10:37 PM MST | Dust Storm Warning | PSR | Maricopa | 14 min |
| Aug 10, 10:39 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 51 min |
| Aug 10, 10:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 10, 10:53 PM MST | Areal Flood Advisory | PSR | Maricopa | 112 min |
| Aug 10, 11:02 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 43 min |
| Aug 10, 11:26 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 10, 11:30 PM MST | Special Weather Statement | PSR | 30 min | |
| Aug 10, 11:31 PM MST | Flash Flood Warning | PSR | Maricopa | 119 min |
| Aug 10, 11:35 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 11:38 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 52 min |
| Aug 11, 12:12 AM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 11, 12:20 AM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 40 min |
| Aug 11, 12:49 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 11, 12:54 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 4 hr |
| Aug 11, 12:58 AM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 11, 1:49 AM MST | Special Weather Statement | PSR | 41 min | |
| Aug 11, 1:54 AM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 11, 2:22 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 11, 5:37 AM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 11, 6:18 AM MST | Special Weather Statement | PSR | La Paz | 42 min |
| Aug 11, 6:41 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Aug 11, 6:56 AM MST | Special Weather Statement | PSR | 49 min | |
| Aug 11, 8:15 AM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Aug 11, 9:14 AM MST | Special Weather Statement | PSR | La Paz | 31 min |
| Aug 11, 9:52 AM MST | Areal Flood Warning | PSR | La Paz, Yuma | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.